ktwlpn 25,865 Views
Joined Aug 17, '00.
Posts: 4,696 (32% Liked)
I smell it too, but this last time, the smell has been lingering strongly for 3 days. Could it be me?
Before middle and upper white class kids started dying no-one really much cared.
And I've never had good experiences with women and inserting catheters. I have only ever actually seen the urethra once (something to get excited about!). Otherwise it's a shot in the dark on a hope and a prayer. And many of these old ladies having hip/back/knee issues doesn't help.
Did I mention I don't often cath women anyway? Lol
Just had to share this great story from work today.
Just skimming and got the shock of my life-I thought the S/P cardiac arrest stood up naked beside the bed.Gave me a start.
I did read the story,I also know that terms such as "fixin' to die" "circling the drain" etc.I also know it is "regional".My point is it makes her sound ignorant.We nurses continue to strive to be recognized as professionals.I would th ok no anyone with even a minimum of education would put their best foot forward during an interview and use proper English.I guess it's my issue.
Back in the day (maybe 8 years ago) our admin use to tell us to avoid using certain words in our documentation because they were "red flags" for the surveyors .We were never to document that a resident was "found" or "dis impacted" Those are the two biggies I remember.We were also threatened with being "written up" which would have been a direct violation of our policies as a verbal warning as the first step. Don't you love being ruled through fear? I'm sure a little inservice would work better...
We are very liberal with diet and our hospice and palliative care residents.Maybe it's time for your facility to update it's policy and procedures (in her honor) Do some research,write up a proposal,bring it to the admin
Originally posted by Roland
was admitted to in patient hospice and died about a week later. At the time of her admission her Dr. (and a second opinion) had given her from two to six months to live (she had non small cell lung cancer that had spread to her liver). We decided to take her to Hospice due to the fact we were not able to control her nausea at home, and the hospital could find no physiological cause on a CT scan (such as an impaction). Her pain was under under very good control with BID MS Contin (30mg) and immediate release morphine pid (15mg).
The very minute she was admitted the nurse said that the Dr. had ordered Haldol for her nausea. I had never heard of Haldol being used in this context, but figured that the Dr. must be aware of some "off label" application of which I was not aware. That night (her first) mom became progressively more agitated and suffered from both visual and auditory hallucinations (she had never before experienced anything like this). Finally, after struggleing to keep her in bed (she kept wanting to get up due to various hallucinations) I called the nurses and they gave her a shot of Atavan and she slept. From that point on Mom took a distinct turn for the worse. Furthermore, the nurses continued to give her more Haldol almost everytime she would even sit up. Two days after admission they performed an enema and this seemed to releave much of her nausea, and she experienced no more emesis. However, the nurses continued to give her Haldol although they did at least admit that it was also being used for agitation in addition to nausea. Mom, was extremely weak by this point not even able to hold her head up (although she pleaded that I place her on a bedside commode rather than suffer the indignity of a foley or diaper).
I became more concerned after telling my nursing instructor who reacted with alarm at the use of this drug in this context. He said that to his knowledge Haldol was not used for nausea, and espcially not in elderly women on opiates. I confronted the nurses at hospice, and one admitted that Dr. XXXX used the drug to "keep the patients comfortable because most of them were not so fortunate as my mom to have family there twenty four/seven". What galls me is that this was such a beautiful facility with amenities far in excess of any residential care facility that I had ever visitied before. However, there were few if any patients out of there beds to enjoy the facility. My mom died ten days after admission and I feel that she may have been "cheated" of potential quality time with myself and her two year old grandson.
Is the use of Haldol in this context common at other in patient facilities?
If you have a confused patient pulling out lines try writing on the dressing with a black sharpie " Do NOT touch" I've seen it work...Also if you have to insert a foley and are having difficulty visualizing the urinary meatus try putting a fracture pan upside down and backwards under the pelvis-this position may open things up-especially if the patient is a little fluffy...
Advertise With Us